Mississippi, 2003

Damaging Winds in Mississippi, August 28, 2003

August 28, 2003 · NWS JAN · 3 events in 2 counties and zones

3 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$7,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before the first event at Aug 28, 3:20 PM CST, 20 minutes earlier.

Area forecast discussion, Aug 28, 3:20 PM CST, 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
420 PM CDT THU AUG 28 2003

WILL CONTINUE CURRENT FORECAST...CHANCE POPS THROUGH THE
EXTENDED...EXCEPT DAY 7 AND NORMAL TEMPS. SCATTERED SHOWERS AND
THUNDERSTORMS LOOK GOOD FOR TONIGHT AND FRIDAY. AFTERNOON HEATING
AND MOISTURE WILL LEAD TO ANOTHER DAY OF SCATTERED ACTIVITY. THE
MODELS WERE SHOWING A WAVE MOVING IN FROM THE GULF FRIDAY
NIGHT...WITH THAT IN MIND RAISED POPS EAST AND SOUTHEAST TO 40 POPS.
DID NOT WANT TO GO LIKELY AT THIS POINT...WILL SEE HOW THINGS
DEVELOP FRIDAY. IF THE WAVE MOVES THROUGH ON FRIDAY
NIGHT/SATURDAY...NUMEROUS/LIKELY POPS WILL BE GOOD FOR SATURDAY AND
MAYBE EVEN SUNDAY. PW VALUES AROUND THE REGION SHOULD REMAIN AROUND
2-2.25 INCHES...SO HEAVY RAIN IS EXPECTED. WITH THE WAVE EXPECTED TO
CRASH INTO THE FRONT...DO NOT EXPECT THE FRONT TO DO MUCH FOR THE
CWA...AT LEAST BEFORE MONDAY. THE COMBINED SYSTEM SEEMS TO STALL
JUST NORTH/WEST OF THE AREA SUNDAY. THE GFS DEVELOPS A LOW SOUTH OF
THE AREA AND EVENTUALLY MOVES NORTH PULLING THE FRONT THROUGH AROUND
WEDNESDAY. THE SURFACE HIGH MOVES EAST...WHILE A LOW DEVELOPS OVER
THE GULF. THE MAIN SYSTEM WILL BE WELL EAST OF THE AREA BY THURSDAY
WITH A FEW SHOWERS LINGERING. DECIDED TO HOLD OFF ON RAIN AT THIS
POINT. AGAIN NO MAJOR CHANGES TO THE CURRENT FORECAST.

JAN BB 072/091 073/089 073 07433
    BBBBB 089/070 090/070 090/070 088/070 088 44333333321
MEI BB 071/091 072/089 072 07434
    BBBBB 089/070 090/070 090/070 088/069 088 44333333321

.JAN...
AR...NONE.
LA...NONE.
MS...NONE.
Hazardous weather outlook, Aug 28, 2:20 PM CST, 1 hour 20 minutes before
ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
292020-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
320 PM CDT THU AUG 28 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI...
NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS

.DAY ONE...TONIGHT AND FRIDAY...

...THUNDERSTORMS...
SCATTERED THUNDERSTORMS ARE EXPECTED OVER MUCH OF SOUTHEAST
ARKANSAS...NORTHEAST LOUISIANA...AND MISSISSIPPI THURSDAY
AFTERNOON THROUGH FRIDAY AFTERNOON. THUNDERSTORMS WILL BE MOST
NUMEROUS FROM MIDDAY THROUGH EVENING WITH ONLY SPORADIC ACTIVITY
ANTICIPATED OVERNIGHT AND IN THE EARLY MORNING.

A TROPICAL AIRMASS WILL REMAIN OVER THE LOWER MISSISSIPPI THROUGH
THE PERIOD. THE COMBINATION OF SURFACE INSTABILITY AND THE
INFLUENCE OF NEARBY DISTURBANCES WILL TRIGGER WIDESPREAD
THUNDERSTORMS DURING THE HEAT OF THE DAY. PRECIPITATION WILL
GENERALLY DECREASE AFTER SUNSET WITH MOST OF THE STORMS EXPECTED
TO END BY MIDNIGHT. THE MAIN RISK WITH STORMS WILL COME FROM
HEAVY RAIN AND LIGHTNING...ALTHOUGH A FEW CELLS COULD PRODUCE
LOCALLY GUSTY WINDS.

...FLOODING...
A FLASH FLOOD WATCH IS IN EFFECT THROUGH 4 PM THURSDAY ACROSS
PORTIONS OF NORTHEAST LOUISIANA...EXTREME SOUTHEAST
ARKANSAS...AND CENTRAL MISSISSIPPI ALONG AND NORTH OF INTERSTATE
TWENTY. SCATTERED THUNDERSTORMS EXPECTED THROUGHOUT THE MIDDAY
AND AFTERNOON HOURS IN THESE AREAS COULD BE CAPABLE OF GENERATING
RAPID RISES IN WATER LEVELS IN CREEKS...STREAMS AND LOW LYING
AREAS. OTHER SCATTERED THUNDERSTORMS ANTICIPATED ACROSS THE REST
OF NORTHEAST LOUISIANA AND SOUTHERN MISSISSIPPI SOUTH OF
INTERSTATE TWENTY COULD ALSO PRODUCE HEAVY RAINFALL AND
ASSOCIATED PONDING OF WATER...BUT FLASH FLOODING IS NOT EXPECTED
AT THIS TIME. AFTERNOON CONVECTION WILL REGENERATE TOMORROW AND
ISOLATED HEAVY RAINFALL AMOUNTS WILL AGAIN BE POSSIBLE.

A MOIST AND TROPICAL AIR MASS WILL REMAIN OVER THE LOWER
MISSISSIPPI THROUGH TOMORROW AFTERNOON. THUNDERSTORMS WILL BE
SLOW MOVING AND HAVE THE POTENTIAL TO DROP ONE TO THREE INCHES OF
RAINFALL OVER AN AREA IN A SHORT PERIOD OF TIME. THIS ACTIVITY
WILL OCCUR OVER PORTIONS OF NORTHEAST LOUISIANA...SOUTHEAST
ARKANSAS...AND CENTRAL MISSISSIPPI THAT EXPERIENCED LOCALLY HEAVY
PRECIPITATION YESTERDAY. THIS SCENARIO WILL ALLOW FOR THE
POSSIBILITY OF FLASH FLOODING IN THE HIGHLIGHTED LOCATIONS.

.DAYS TWO THROUGH SEVEN...FRIDAY NIGHT THROUGH THURSDAY...

...DAYS TWO AND THREE...FRIDAY NIGHT THROUGH SUNDAY...
A TROPICAL WAVE IS FORECAST TO MOVE INTO THE CENTRAL GULF COAST
REGION SATURDAY AND THROUGH THE LOWER MISSISSIPPI VALLEY SUNDAY.
AT THIS TIME STRONG WINDS ARE NOT ANTICIPATED...BUT THE
DISTURBANCE HAS THE POTENTIAL TO BRING LOCALLY HEAVY RAINS TO THE
REGION. ALTHOUGH WIDESPREAD FLOODING IS CURRENTLY NOT
EXPECTED...THE RELATIVELY SATURATED STATE OF THE GROUND IN
PORTIONS OF AREA WILL BRING A RISK OF RAPIDLY RISING WATER
LEVELS.

...DAYS FOUR THROUGH SEVEN...SUNDAY NIGHT THROUGH THURSDAY...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS...IS NOT ANTICIPATED THROUGH TONIGHT.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

In the hours before

Local storm report, Aug 28, 2:26 PM CST, 1 hour 14 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
326 PM CDT THU AUG 28 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0315 PM    ETHEL                     MS   WIND DAMAGE
08/27/03   ATTALA                         A FEW TREES AND
                                          POWERLINES DOWN. REPORTED
                                          BY POLICE.

0330 PM    ETHEL                     MS   FLOODING
08/27/03   ATTALA                         ONE FOOT OF WATER COVERED
                                          THE INTERSECTION OF
                                          BUSINESS 12 AND COLLEGE
                                          ST. UNOFFICIAL REPORT OF
                                          5.5 INCHES OF RAIN IN 1
                                          TO 2 HOURS.

0350 PM    6 W COLUMBUS              MS   WIND DAMAGE
08/27/03   LOWNDES                        A FEW TREES DOWN.
                                          REPORTED BY ELECTRIC
                                          POWER ASSOCIATION.

0422 PM    BEECHWOOD                 MS   WIND DAMAGE
08/27/03   WARREN                         A FEW TREES DOWN.
                                          REPORTED BY WARREN COUNTY
                                          EMA.

0455 PM    CLEVELAND                 MS   WIND DAMAGE
08/27/03   BOLIVAR                        A FEW TREES DOWN.
                                          REPORTED BY BOLIVAR
                                          COUNTY EMA.

0630 PM    3 S HAMBURG               AR   WIND DAMAGE
08/27/03   ASHLEY                         A FEW TREES DOWN.
                                          REPORTED BY ELECTRIC
                                          POWER ASSOCIATION.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Warren

When
August 28, 3:40 PM CST
Where
Warren County, Bovina
Measured
50 kt (58 mph) estimated sustained
Property damage
$1,000
Reported by
LAW ENFORCEMENT
Coordinates
32.350, -90.733

A few trees were blown down.

Thunderstorm Wind, Warren

When
August 28, 4:05 PM CST
Where
Warren County, Vicksburg
Measured
50 kt (58 mph) estimated sustained
Property damage
$1,000
Reported by
LAW ENFORCEMENT
Coordinates
32.350, -90.883

A few trees were blown down.

Thunderstorm Wind, Adams

When
August 28, 5:25 PM CST
Where
Adams County, Natchez
Measured
50 kt (58 mph) estimated sustained
Property damage
$5,000
Reported by
NEWSPAPER
Coordinates
31.567, -91.400

A portion of a iron gate was blown down at a cemetary. In addition, two large pecan trees were blown down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2003Every state in 2003This day in weather historyWarnings in Mississippi, August 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5378230, 5378309, 5378310.